Skip to Main content Skip to Navigation
New interface
Journal articles

Rigorous uniform approximation of D-finite functions using Chebyshev expansions

Alexandre Benoit 1 Mioara Joldes 2 Marc Mezzarobba 3 
2 LAAS-MAC - Équipe Méthodes et Algorithmes en Commande
LAAS - Laboratoire d'analyse et d'architecture des systèmes
3 PEQUAN - Performance et Qualité des Algorithmes Numériques
LIP6 - Laboratoire d'Informatique de Paris 6
Abstract : A wide range of numerical methods exists for computing polynomial approximations of solutions of ordinary differential equations based on Chebyshev series expansions or Chebyshev interpolation polynomials. We consider the application of such methods in the context of rigorous computing (where we need guarantees on the accuracy of the result), and from the complexity point of view. It is well-known that the order-n truncation of the Chebyshev expansion of a function over a given interval is a near-best uniform polynomial approximation of the function on that interval. In the case of solutions of linear differential equations with polynomial coefficients, the coefficients of the expansions obey linear recurrence relations with polynomial coefficients. Unfortunately, these recurrences do not lend themselves to a direct recursive computation of the coefficients, owing among other things to a lack of initial conditions. We show how they can nevertheless be used, as part of a validated process, to compute good uniform approximations of D-finite functions together with rigorous error bounds, and we study the complexity of the resulting algorithms. Our approach is based on a new view of a classical numerical method going back to Clenshaw, combined with a functional enclosure method.
Complete list of metadata

Cited literature [63 references]  Display  Hide  Download
Contributor : Marc Mezzarobba Connect in order to contact the contributor
Submitted on : Thursday, July 10, 2014 - 1:54:16 PM
Last modification on : Tuesday, October 25, 2022 - 11:58:11 AM
Long-term archiving on: : Friday, October 10, 2014 - 11:43:12 AM


Files produced by the author(s)


Distributed under a Creative Commons CC0 - Public Domain Dedication 4.0 International License


  • HAL Id : hal-01022420, version 1
  • ARXIV : 1407.2802


Alexandre Benoit, Mioara Joldes, Marc Mezzarobba. Rigorous uniform approximation of D-finite functions using Chebyshev expansions. Mathematics of Computation, 2017, 86 (305), pp.1303-1341. ⟨hal-01022420⟩



Record views


Files downloads